On Continuity of Quasimorphisms for Symplectic Maps

  • Michael EntovEmail author
  • Leonid Polterovich
  • Pierre Py
  • Michael Khanevsky
Part of the Progress in Mathematics book series (PM, volume 296)


We discuss C0-continuous homogeneous quasimorphisms on the identity component of the group of compactly supported symplectomorphisms of a symplectic manifold. Such quasimorphisms extend to the C0-closure of this group inside the homeomorphism group. We show that for standard symplectic balls of any dimension, as well as for compact oriented surfaces other than the sphere, the space of such quasimorphisms is infinite-dimensional. In the case of surfaces, we give a user-friendly topological characterization of such quasimorphisms. We also present an application to Hofer’s geometry on the group of Hamiltonian diffeomorphisms of the ball.


Symplectomorphism Quasimorphism Calabi homomorphism Hofer metric 



This text started as an attempt to understand a remark of Dieter Kotschick. We thank him for stimulating discussions and in particular for communicating to us the idea of getting the continuity from the C0-fragmentation, which appeared in a preliminary version of [29]. The authors would like to thank warmly Frédéric Le Roux for his comments on this work and for the thrilling discussions we had during the preparation of this article, Felix Schlenk for critical remarks on the first draft of this paper, as well as Dusa McDuff for a useful discussion. The third author would like to thank Tel-Aviv University for its hospitality during the spring of 2008, when this work began. The second author expresses his deep gratitude to Oleg Viro for generous help and support at the beginning of his research in topology.

Finally, the authors would like to thank warmly the anonymous referee for his careful reading and for finding several inaccuracies in the first version of the text.

Michael Entov was partially supported by the Israel Science Foundation grant # 881/06. Leonid Polterovich was partially supported by the Israel Science Foundation grant # 509/07. Pierre Py was partially supported by the NSF (grant DMS-0905911).


  1. 1.
    M. Akveld and D. Salamon, Loops of Lagrangian submanifolds and pseudoholomorphic discs, Geom. and Funct. Analysis 11, No. 4, (2001), 609–650.Google Scholar
  2. 2.
    A. Banyaga, Sur la structure du groupe des difféomorphismes qui préservent une forme symplectique, Comm. Math. Helv. 53 (1978), 174–227.CrossRefzbMATHGoogle Scholar
  3. 3.
    A. Banyaga, Formes-volume sur les variétés à bord, Enseignement Math. (2) 20 (1974), 127–131.Google Scholar
  4. 4.
    A. Banyaga, The structure of classical diffeomorphism groups, Mathematics and its applications 400, Kluwer Academic Publishers Group, Dordrecht, 1997.CrossRefzbMATHGoogle Scholar
  5. 5.
    J. Barge and É. Ghys, Cocycles d’Euler et de Maslov, Math. Ann. 294 (1992), 235–265.MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    C. Bavard, Longueur stable des commutateurs, Enseign. Math. (2) 37, No. 1-2 (1991), 109–150.Google Scholar
  7. 7.
    G. Ben Simon, The Nonlinear Maslov index and the Calabi homomorphism, Commun. Contemp. Math. 9, No. 6 (2007), 769–780.Google Scholar
  8. 8.
    P. Biran, Connectedness of spaces of symplectic embeddings, Internat. Math. Res. Notices 10 (1996), 487–491.MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    P. Biran, M. Entov, and L. Polterovich, Calabi quasimorphisms for the symplectic ball, Commun. Contemp. Math. 6, No. 5 (2004), 793–802.Google Scholar
  10. 10.
    A. Bounemoura, Simplicité des groupes de transformations de surfaces, Ensaios Matemáticos 14 (2008), 1–143.zbMATHGoogle Scholar
  11. 11.
    R. Brooks, Some remarks on bounded cohomology, in Riemann Surfaces and Related Topics: Proceedings of the 1978 Stony Brook Conference (State Univ. New York, Stony Brook, N.Y., 1978), 53–63, Ann. of Math. Stud. 97, Princeton University Press, Princeton, 1981.Google Scholar
  12. 12.
    D. Burago, S. Ivanov, and L. Polterovich, Conjugation-invariant norms on groups of geometric origin, in Groups of Diffeomorphisms: In Honor of Shigeyuki Morita on the Occasion of His 60th Birthday, Advanced Studies in Pure Mathematics 52, Math. Society of Japan, Tokyo, 2008.Google Scholar
  13. 13.
    E. Calabi, On the group of automorphisms of a symplectic manifold, in Problems in analysis, 1–26, Princeton Univ. Press, Princeton, 1970.zbMATHGoogle Scholar
  14. 14.
    D. Calegari, scl, MSJ Memoirs 20, Mathematical Society of Japan, Tokyo (2009).Google Scholar
  15. 15.
    C.J. Earle and J. Eells, The diffeomorphism group of a compact Riemann surface, Bull. Amer. Math. Soc. 73 (1967), 557–559.MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    C.J. Earle and J. Eells, A fibre bundle description of Teichmüller theory, J. Differential Geometry 3 (1969), 19–43.MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    M. Entov, Commutator length of symplectomorphisms, Comment. Math. Helv. 79, No. 1 (2004), 58–104.Google Scholar
  18. 18.
    M. Entov and L. Polterovich, Calabi quasimorphism and quantum homology, Int. Math. Res. Not. 30 (2003), 1635–1676.MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    M. Entov and L. Polterovich, Symplectic quasi-states and semi-simplicity of quantum homology, in Toric Topology, 47–70, Contemporary Mathematics 460, AMS, Providence, 2008.zbMATHGoogle Scholar
  20. 20.
    A. Fathi, Structure of the group of homeomorphisms preserving a good measure on a compact manifold, Ann. Sci. École Norm. Sup. (4) 13, No. 1 (1980), 45–93.Google Scholar
  21. 21.
    J.-M. Gambaudo and É. Ghys, Enlacements asymptotiques, Topology 36, No. 6 (1997), 1355–1379.zbMATHGoogle Scholar
  22. 22.
    J.-M. Gambaudo and É. Ghys, Commutators and diffeomorphisms of surfaces, Ergodic Theory Dynam. Systems 24, No. 5 (2004), 1591–1617.Google Scholar
  23. 23.
    É. Ghys, Knots and dynamics, in International Congress of Mathematicians, Vol. I, 247–277, Eur. Math. Soc., Zürich, 2007.Google Scholar
  24. 24.
    R. E. Greene and K. Shiohama, Diffeomorphisms and volume-preserving embeddings of noncompact manifolds, Trans. Amer. Math. Soc. 255 (1979), 403–414.MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    M. Gromov, Pseudoholomorphic curves in symplectic manifolds, Invent. Math. 82 (1985), 307–347.MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    H. Hofer, On the topological properties of symplectic maps, Proc. of the Royal Soc. of Edinburgh 115A, No. 1-2 (1990), 25–28.Google Scholar
  27. 27.
    H. Hofer, Estimates for the energy of a symplectic map, Comment. Math. Helv. 68, No. 1 (1993), 48–72.Google Scholar
  28. 28.
    D. Kotschick, What is…a quasi-morphism? Notices Amer. Math. Soc. 51, No. 2 (2004), 208–209.Google Scholar
  29. 29.
    D. Kotschick, Stable length in stable groups, in Groups of Diffeomorphisms: In Honor of Shigeyuki Morita on the Occasion of His 60th Birthday, Advanced Studies in Pure Mathematics 52, Math. Society of Japan, Tokyo, 2008.Google Scholar
  30. 30.
    F. Lalonde, Isotopy of symplectic balls, Gromov’s radius and the structure of ruled symplectic 4-manifolds, Math. Ann. 300 (1994), 273–296.MathSciNetCrossRefzbMATHGoogle Scholar
  31. 31.
    F. Lalonde and D. McDuff, The geometry of symplectic energy, Ann. of Math. 141, No. 2 (1995), 349–371.Google Scholar
  32. 32.
    F. Lalonde and D. McDuff, Hofer’s L -geometry: energy and stability of Hamiltonian flows I, Invent. Math. 122, No. 1 (1995), 1–33.Google Scholar
  33. 33.
    F. Lalonde and L. Polterovich, Symplectic diffeomorphisms as isometries of Hofer’s norm, Topology 36, No. 3 (1997), 711–727.zbMATHGoogle Scholar
  34. 34.
    F. Le Roux, Six questions, a proposition and two pictures on Hofer distance for Hamiltonian diffeomorphisms on surfaces, in Symplectic topology and measure preserving dynamical systems, 33–40, Contemp. Math., 512, Amer. Math. Soc., Providence, RI, 2010.Google Scholar
  35. 35.
    F. Le Roux, Simplicity of \(\mathrm{Homeo}({\mathbb{D}}^{2},\partial {\mathbb{D}}^{2},\mathrm{Area})\) and fragmentation of symplectic diffeomorphisms, J. Symplectic Geom. 8 (2010), no. 1, 73–93.Google Scholar
  36. 36.
    D. McDuff, Remarks on the uniqueness of symplectic blowing up, in Symplectic geometry, D.Salamon ed., 157–167, London Math. Soc. Lecture Note Ser., 192, Cambridge Univ. Press, Cambridge, 1993.Google Scholar
  37. 37.
    D. McDuff, From symplectic deformation to isotopy, in Topics in symplectic 4-manifolds (Irvine, CA, 1996), 85–99, First Int. Press Lect. Ser., I, Int. Press, Cambridge, MA, 1998.Google Scholar
  38. 38.
    D. McDuff and D. Salamon, Introduction to symplectic topology, 2nd edition, Oxford University Press, Oxford, 1998.zbMATHGoogle Scholar
  39. 39.
    J. Moser, On the volume elements on a manifold, Trans. Amer. Math. Soc. 120 (1965), 288–294.MathSciNetCrossRefzbMATHGoogle Scholar
  40. 40.
    Y.-G. Oh, C0 -coerciveness of Moser’s problem and smoothing area preserving homeomorphisms, preprint, 2006, arXiv:math 0601183.Google Scholar
  41. 41.
    Y. Ostrover, Calabi quasi-morphisms for some non-monotone symplectic manifolds, Algebr. Geom. Topol. 6 (2006), 405–434.MathSciNetCrossRefzbMATHGoogle Scholar
  42. 42.
    L. Polterovich, Symplectic displacement energy for Lagrangian submanifolds, Ergodic Th. and Dynam. Syst. 13, No. 2 (1993), 357–367.Google Scholar
  43. 43.
    L. Polterovich, The geometry of the group of symplectic diffeomorphisms, Lectures in Mathematics, ETH Zürich, Birkhäuser, Basel, 2001.CrossRefzbMATHGoogle Scholar
  44. 44.
    L. Polterovich, Floer homology, dynamics and groups, in Morse theoretic methods in nonlinear analysis and in symplectic topology, 417–438, NATO Sci. Ser. II Math. Phys. Chem. 217, Springer, Dordrecht, 2006.Google Scholar
  45. 45.
    P. Py, Quasi-morphismes et invariant de Calabi, Ann. Sci. École Norm. Sup. (4) 39, No. 1 (2006), 177–195.Google Scholar
  46. 46.
    P. Py, Quasi-morphismes de Calabi et graphe de Reeb sur le tore, C. R. Math. Acad. Sci. Paris 343, No. 5 (2006), 323–328.Google Scholar
  47. 47.
    A. Shtern, Remarks on pseudocharacters and the real continuous bounded cohomology of connected locally compact groups, Ann. Global Anal. Geom. 20, No. 3 (2001), 199–221.Google Scholar
  48. 48.
    J.-C. Sikorav, Approximation of a volume-preserving homeomorphism by a volume-preserving diffeomorphism, preprint, 2007, available at
  49. 49.
    S. Smale, Diffeomorphisms of the 2-sphere, Proc. Amer. Math. Soc. 10 (1959), 621–626.MathSciNetzbMATHGoogle Scholar
  50. 50.
    T. Tsuboi, The Calabi invariant and the Euler class, Trans. Amer. Math. Soc. 352, No. 2, (2000), 515–524.Google Scholar

Copyright information

© Springer Science+Business Media, LLC 2012

Authors and Affiliations

  • Michael Entov
    • 1
    Email author
  • Leonid Polterovich
    • 2
    • 3
  • Pierre Py
    • 3
  • Michael Khanevsky
    • 2
  1. 1.Department of MathematicsTechnion – Israel Institute of TechnologyHaifaIsrael
  2. 2.School of Mathematical SciencesTel Aviv UniversityTel AvivIsrael
  3. 3.Department of MathematicsUniversity of ChicagoChicagoUSA

Personalised recommendations